New Mexico, 2008

Flash Flood in New Mexico, August 31, 2008

August 31, 2008 · NWS ABQ · 1 event in 1 county or zone

Deep moisture helped fuel thunderstorm development over New Mexico, with some storms producing heavy rain. The heavy rain and steep terrain of the Jemez mountains resulted in flash flooding of state highway 4 near the Jemez Pueblo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture helped fuel thunderstorm development over New Mexico, with some storms producing heavy rain. The heavy rain and steep terrain of the Jemez mountains resulted in flash flooding of state highway 4 near the Jemez Pueblo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 2:11 AM MST, 11 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 2:11 AM MST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 AM MDT SUN AUG 31 2008

.DISCUSSION...
AXIS OF UPPER LEVEL TROUGH HAS OVERTAKEN THE NORTHWESTERN COAST
WITH DEEP MOISTURE PLUME EVIDENT ON WATER VAPOR IMAGERY DRAWING
NORTHWARD FROM MEXICO AND AHEAD OF THIS SYSTEM. STILL EXPECTING A
WIDESPREAD SHOWER AND THUNDERSTORM EVENT RAMPING UP TODAY AND
CARRYING ON INTO MONDAY IN RESPONSE TO AFOREMENTIONED SYSTEM.
LOCALIZED HEAVY RAINFALL AND COOLER TEMPERATURES WILL BE THE
CONCERNS THROUGH THE END OF THE HOLIDAY WEEKEND.

LOW CLOUDS AND SOME PATCHY FOG WILL BE SLOW TO BURN OFF IN SOME
AREAS BEFORE NOON...AND SHOWERS AND STORMS SHOULD QUICKLY BEGIN
FILLING IN OVER THE SOUTHWESTERN TO SOUTH CENTRAL AREAS AND
TRACKING NORTH/NORTHEASTWARD AT 15 TO 20 MPH. HAVE DECIDED TO HOLD
OFF ON EXTENSION OR EXPANSION OF THE FLASH FLOOD WATCH GIVEN THIS
RELATIVELY QUICK STORM MOTION...BUT SITUATION WILL HAVE TO BE
CLOSELY MONITORED THROUGH THE MORNING HOURS FOR ANY NEEDED
STATEMENTS. FEELING IS THAT THE HEAVY RAINFALL THREAT WILL REMAIN
LOCALIZED DUE TO TRAINING CELLS OVER REPEATED AREAS. HAVE TWEAKED
HIGH TEMPERATURES FOR TODAY DOWN A FEW DEGREES BELOW MAV GUIDANCE
IN SOME AREAS...BUT STILL ABOVE THE COOLER MET GUIDANCE FOR MOST
OF THE CWA. RECORD VALUES FOR LOWEST MAX TEMPERATURES COULD BE IN
JEOPARDY OVER SOME OF THE WETTER AREAS TODAY AS WELL. ACTIVITY
LOOKS TO REMAIN FAIRLY WIDESPREAD THROUGH TONIGHT...AND SCATTERED
ACTIVITY WILL LINGER THROUGH LABOR DAY WITH THE BEST CHANCES FOR
RAIN TRANSITIONING FROM WESTERN TO CENTRAL AREAS. COVERAGE WILL
DECREASE SUBSTANTIALLY ON MONDAY NIGHT AND THE PROGRESSION OF THE
ATTENDANT COLD FRONT WITH THE UPPER LEVEL TROUGH WILL BE THE NEXT
ITEM OF BUSINESS. MODELS ARE IN FAIR AGREEMENT ON PLACING THE
BOUNDARY THROUGH THE NORTHEASTERN PLAINS BY EARLY TUESDAY
AFTERNOON WITH THE NAM BEING THE MOST BULLISH ON PRECIPITATION
GENERATED NEAR THE BOUNDARY. AT ANY RATE THIS FRONT DOES LOOK TO
SPILL WESTWARD THROUGH CENTRAL GAPS MAKING ITS WAY TOWARD THE
CONTINENTAL DIVIDE. HAVE INCREASED POPS SOME FOR TUESDAY AND
TUESDAY NIGHT IN AN ATTEMPT TO CAPTURE FRONTAL FORCING.

BEST RAIN CHANCES LOOK TO REMAIN CONFINED TO THE SOUTHEASTERN
PORTIONS OF THE CWA BY WEDNESDAY AS FRONT DIGS FAR TO THE SOUTH.
ANOTHER BACK DOOR FRONT WILL APPROACH THE NORTHEAST BETWEEN FRIDAY
AND SATURDAY AS ANOTHER UPPER TROUGH CLIPS THE CENTRAL ROCKIES AND
SWEEPS INTO THE CENTRAL PLAINS.

52

&&

.AVIATION...
SCATTERED MVFR AND ISOLATED IFR CIGS AND VSBYS WILL BE PRESENT BOTH
IN AND OUT OF SHOWERS THIS MORNING ACROSS MOST OF THE REGION.
SHOWERS AND THUNDERSTORMS WILL AFFECT MANY AREAS DURING THE NEXT 24
HOURS...AND SOME WILL PRODUCE IFR CIGS AND VSBYS IN HEAVY
RAIN...ESPECIALLY ALONG THE CENTRAL MOUNTAIN CHAIN AND WESTWARD
DURING THE AFTERNOON AND EVENING...KD

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z...KD

&&

.FIRE WEATHER...
MODERATE DAYTIME AND HIGH NIGHTTIME HUMIDITIES WILL PERSIST THROUGH
TONIGHT IN SOUTHERLY FLOW AHEAD OF AN ADVANCING WESTERN US TROUGH.
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS PRODUCING WETTING
RAINS CAN BE EXPECTED. AS THE TROUGH APPROACHES...WINDS WILL DEVELOP
A WESTERLY COMPONENT IN THE NORTHWEST MONDAY AFTERNOON...WITH LOWER
HUMIDITIES AND REDUCED CHANCES FOR THUNDERSTORMS TAKING HOLD THERE
TUESDAY AND PERSISTING THROUGH THE WEEK. A BACK DOOR COLD FRONT WILL
MOVE INTO EASTERN AREAS TUESDAY...KEEPING HUMIDITIES ON THE HIGHER
SIDE...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  81  59  83  54 /  70  60  30  20
GALLUP..........................  75  56  78  49 /  70  60  30  20
GRANTS..........................  74  54  77  49 /  70  60  40  20
GLENWOOD........................  79  60  83  58 /  70  60  30  20
CHAMA...........................  70  48  76  42 /  60  80  50  20
LOS ALAMOS......................  73  50  75  49 /  60  60  40  20
RED RIVER.......................  64  45  70  43 /  50  60  40  20
TAOS............................  74  51  77  47 /  50  60  40  20
SANTA FE........................  72  53  76  52 /  60  70  40  20
SANTA FE AIRPORT................  74  54  78  54 /  60  70  40  10
ESPANOLA........................  76  54  81  53 /  50  60  30  10
ALBUQUERQUE HEIGHTS.............  75  61  80  62 /  70  60  40  10
ALBUQUERQUE VALLEY..............  76  61  81  59 /  70  60  40  10
ALBUQUERQUE FOOTHILLS...........  74  59  79  58 /  70  70  40  10
ALBUQUERQUE WEST MESA...........  76  61  81  61 /  70  60  40  10
SOCORRO.........................  76  61  83  60 /  70  50  30  20
SANDIA PARK/CEDAR CREST.........  68  50  73  51 /  80  70  50  20
MORIARTY/ESTANCIA...............  73  53  79  52 /  70  60  40  20
CARRIZOZO.......................  72  57  82  57 /  60  50  30  20
RUIDOSO.........................  67  53  76  53 /  60  50  30  20
RATON...........................  76  54  80  51 /  30  40  30  20
LAS VEGAS.......................  70  53  77  51 /  60  60  40  20
ROY.............................  74  58  79  58 /  40  50  30  20
CLAYTON.........................  79  61  82  59 /  20  20  20  20
SANTA ROSA......................  78  60  85  60 /  50  40  30  20
TUCUMCARI.......................  81  64  88  63 /  40  40  30  20
FORT SUMNER.....................  79  63  87  62 /  40  40  30  20
CLOVIS..........................  79  63  86  63 /  40  30  30  20
PORTALES........................  79  64  87  63 /  40  30  30  20
ROSWELL.........................  79  65  88  65 /  70  40  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...

&&

52/19
Hazardous weather outlook, Aug 31, 4:41 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT SUN AUG 31 2008

NMZ001>021-026-011145-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
541 AM MDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME. HOWEVER...WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS
WILL DEVELOP OVER MUCH OF NEW MEXICO TODAY...PARTICULARLY THE WESTERN
TWO THIRDS OF THE STATE. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE
IN SOME LOCATIONS...AND A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED SHOWERS AND STORMS WILL CONTINUE TO TRANSITION
EASTWARD OVER THE STATE ON MONDAY...CREATING LOCALIZED HEAVY RAINFALL. A
FEW OF THE STRONGER STORMS WILL ALSO PRODUCE SMALL HAIL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

52

The radar

The Albuquerque radar (KABX), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
August 31, 1:30 PM MST to 1:50 PM MST
Where
Sandoval County, 4.38 mi S of Ponderosa to 4.3 mi N of Jemez Pueblo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.688, -106.735

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122168.